Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 45, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 4, 1998, 8:15 PM EDT for New Hanover County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1998, 8:15 PM EDT (00:15 UTC)
- Expired
- May 4, 1998, 8:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 8:17 PM EDT | Hail 1.75 | Carolina Beach, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1545 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
863
WUUS1 KILM 050016 RRA
SVRILM
NCC129-050045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
815 PM EDT MON MAY 4 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 845 PM EDT
* AT 812 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH WINDS IN EXCESS OF 58 MPH 13 MILES SOUTH OF WILMINGTON OR 6
MILES SOUTH OF MONKEY JUNCTION MOVING NORTHEAST AT 30 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
MONKEY JUNCTION BY 815 PM EDT
WILMINGTON BY 820 PM EDT
MASONBORO BY 825 PM EDT
WRIGHTSVILLE BEACH BY 830 PM EDT
AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
HEWITT/GROHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:15 PM EDT, 6 hours earlier.
Area forecast discussion, May 4, 2:15 PM EDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 215 PM EDT MON MAY 4 1998 RDU: CONT GOOD CHC POPS ALL SECTIONS TNGT WITH CHCY POP SCENARIO FOR EARLY TUE BANKS AND AFTN ELSW...ESPCLY FROM THE CNTRL CST N. ISOLD TSRA TUE EVE OTRW MNLY SUNNY/CLR TUE NGT AND WED. FWC/FAN TEMPS GNRLY OK. CWF: SITU SIMILAR TO LAST NGT AS BLYR GUID ONCE AGAIN ATTEMPTS TO PICK UP SWLY GRAD ABOVE SCA CRIT AHD OF THE NEXT APCHG TROF OVRNGT. WITH SFC GEO FLOW STILL QUITE LGT AND OVERDONE MDL SPEEDS OF LATE WILL HOLD AT 20 /GUSTY AND INDCT HIER WNDS WITH TSRA. SHUD SEE GRAD QUICKLY DMSNH TUE AS TROF DEPARTS AND GRDLY BACK TO WLY UNDER 15 KTS BY WED AS WEAK SFC RIDGING BLDS EWD. SEAS BLDG TO 5 FT ALNG SRN BCHS TNGT OTRW 3-4 FT OK. ZFP: UPR LOW OVER KY THIS AFTN TO SLOWLY MOV E ACRS VA THRU TUE BEFORE EXITING OFFSHORE AND GIVING WAY TO WEAK HIGH PRES TUES NGT/WED. SFC CNVRGNC AHD OF APCHG WEAK CD FRNT WILL GIVE TSRA CHCS EARLY THIS EVE ESPCLY S PER BETTER ADAP INSTAB WITH CVRG LKLY TO CONT INTO TNGT AS UPR VORT TAIL SWINGS EWD. GOOD AMT OF UVV AND UPR DIFFLUENCE WITH PTNL WATER LINK SHUD ENABLE TSRA TO CONT WELL INTO THE EVE EVEN GIVEN LOSS OF HEATING. SOME LINGERING LIFT LKLY TO KEEP SHRA GOING BANKS EARLY TUE OTRW WITH COLD 5H POOL N AND SFC HEATING THNK CONTG CHCY POPS A SAFE PLAY...MNLY ALNG THE RESULTANT BNDRY AND N CLSR TO VORT. PRBLY BEST TO ALSO LEAVE AN ISOLD TSRA IN TUE EVE SINCE AXIS OF MID LVL TROF WILL BE SLOW &TO MOV OFFSHORE TIL HEATING SUBSIDES AND STILL SOME WEAK UVV ARND PER ETA. WLY TRAJ ALF AND WK SFC RIDGING SHUD BRING DRYING ACRS THE E TUE NGT AND CONTG WED. TEMP GUID CLOSE AND APRS OK. .MHX...NONE. JH
In the hours before
Local storm report, May 4, 5:15 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
515 PM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM MURRELLS INLET SC .75 INCH HAIL
05/04/98 GEORGETOWN
0420 PM MURRELLS INLET SC 1.75 INCH HAIL
05/04/98 GEORGETOWN
0421 PM LITTLE RIVER SC 1 INCH HAIL
05/04/98 HORRY
0440 PM WATHA NC 1 INCH HAIL
05/04/98 PENDER
0440 PM SHALLOTTE NC .75 INCH HAIL
05/04/98 BRUNSWICK
0455 PM BURGAW NC .75 INCH HAIL
05/04/98 PENDER 4 NORTH OF BURGAW AT
INTERSECTION OF 117 AND
I40Local storm report, May 4, 5:15 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
515 PM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM MURRELLS INLET SC .75 INCH HAIL
05/04/98 GEORGETOWN
0420 PM MURRELLS INLET SC 1.75 INCH HAIL
05/04/98 GEORGETOWN
0421 PM LITTLE RIVER SC 1 INCH HAIL
05/04/98 HORRY
0440 PM WATHA NC 1 INCH HAIL
05/04/98 PENDER
0440 PM SHALLOTTE NC .75 INCH HAIL
05/04/98 BRUNSWICK
0455 PM BURGAW NC .75 INCH HAIL
05/04/98 PENDER 4 NORTH OF BURGAW AT
INTERSECTION OF 117 AND
I40Local storm report, May 4, 5:37 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
537 PM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM HOLDEN BEACH NC .75 INCH HAIL
05/04/98 BRUNSWICK 3 MILES WEST ON OCEAN ISLE
BEACH
0533 PM SHALLOTTE NC .75 INCH HAIL
05/04/98 BRUNSWICKSpecial weather statement, May 4, 6:03 PM EDT, 2 hours 12 minutes before
AMZ254-256-SCZ017-023-024-032>034-039-046-042305- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 603 PM EDT MON MAY 4 1998 ...SEVERE THUNDERSTORM WATCH HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH FOR NORTHEAST SOUTH CAROLINA HAS BEEN ALLOWED TO EXPIRE AT 6 PM. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE REGION... MAINLY EAST OF INTERSTATE 95. THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND POSSIBLY SMALL HAIL YET THIS EVENING... BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. IF A THUNDERSTORM APPROACHES YOUR AREA... MOVE INDOORS AND STAY AWAY FROM WINDOWS AND DOORS UNTIL IT PASSES. SQI
Special weather statement, May 4, 6:03 PM EDT, 2 hours 12 minutes before
AMZ254-256-SCZ017-023-024-032>034-039-046-042305- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 603 PM EDT MON MAY 4 1998 ...SEVERE THUNDERSTORM WATCH HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH FOR NORTHEAST SOUTH CAROLINA HAS BEEN ALLOWED TO EXPIRE AT 6 PM. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE REGION... MAINLY EAST OF INTERSTATE 95. THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND POSSIBLY SMALL HAIL YET THIS EVENING... BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. IF A THUNDERSTORM APPROACHES YOUR AREA... MOVE INDOORS AND STAY AWAY FROM WINDOWS AND DOORS UNTIL IT PASSES. SQI
Local storm report, May 4, 6:51 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
651 PM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM LELAND NC .75 INCH HAIL
05/04/98 BRUNSWICK
0610 PM LELAND NC 1 INCH HAIL
05/04/98 BRUNSWICK 1 MILES SOUTH OF LELAND
0630 PM WILMINGTON NC .88 INCH HAIL
05/04/98 NEW HANOVER SHIPYARD AND COLLEGE BLVD
0630 PM WILMINGTON NC 1.75 INCH HAIL
05/04/98 NEW HANOVER AT NEW HANOVER REGIONAL
MEDICAL CENTER
0630 PM WILMINGTON NC .88 INCH HAIL
05/04/98 NEW HANOVER AT LONG LEAF MALL
0630 PM WILMINGTON NC 1 INCH HAIL
05/04/98 NEW HANOVER AT UNIVERSITY CENTER
0644 PM WILMINGTON NC .88 INCH HAIL
05/04/98 NEW HANOVER NEAR BRADLEY CREEK
0644 PM SCOTTS HILL NC .75 INCH HAIL
05/04/98 PENDERThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:00 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.